Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 79, NWS Melbourne, FL

July 17, 2009Indian River County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 17, 2009, 6:07 PM EDT for Indian River County, Florida. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2009, 6:07 PM EDT (22:07 UTC)
Expired
Jul 17, 2009, 6:28 PM EDT
In force
21 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 56 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2009-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2573 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2009-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2573 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 172207
SVRMLB
FLC061-172245-
/O.NEW.KMLB.SV.W.0079.090717T2207Z-090717T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
607 PM EDT FRI JUL 17 2009

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN INDIAN RIVER COUNTY IN FLORIDA

* UNTIL 645 PM EDT.

* AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR GIFFORD...AND MOVING
  NORTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  VERO BEACH...WABASSO...WINTER BEACH...SOUTH BEACH AND INDIAN RIVER
  SHORES

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

&&

LAT...LON 2759 8035 2761 8036 2759 8036 2756 8049
      2770 8057 2777 8044 2771 8040 2775 8040
      2777 8042 2779 8040 2768 8035 2769 8035
      2763 8035 2759 8033
TIME...MOT...LOC 2207Z 246DEG 16KT 2766 8043

$$
RL
1 follow-up statement
000 
WWUS52 KMLB 172228
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
628 PM EDT FRI JUL 17 2009

FLC061-172238-
/O.CAN.KMLB.SV.W.0079.000000T0000Z-090717T2245Z/
INDIAN RIVER-
628 PM EDT FRI JUL 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN INDIAN RIVER
COUNTY IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER CAPABLE OF
PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A RESULT...THE WARNING HAS
BEEN CANCELLED. HOWEVER...HEAVY RAIN AND DANGEROUS LIGHTNING STRIKES
WILL CONTINUE TO BE POSSIBLE.

LAT...LON 2759 8035 2761 8036 2759 8036 2756 8049
      2770 8057 2777 8044 2771 8040 2775 8040
      2777 8042 2779 8040 2768 8035 2769 8035
      2763 8035 2759 8033
TIME...MOT...LOC 2228Z 246DEG 16KT 2770 8033

$$
RL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:46 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 17, 2:46 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
246 PM EDT FRI JUL 17 2009

.DISCUSSION...

THROUGH TONIGHT...A FEW SHRA/TSRA MOVING ENE THROUGH EC FL AT MID
AFTERNOON. COVERAGE WILL INCREASE TO SCATTERED THROUGH LATE
AFTERNOON AS STORMS APPROACH THE COAST...WITH EAST COAST SEA
BREEZE DEVELOPING SOUTH OF THE CAPE BUT REMAINING ALONG OR VERY
NEAR THE COAST. MOST OF THE ACTIVITY DIMINISHING OR PUSHING
OFFSHORE BY SUNSET.

SATURDAY...UPPER TROF WILL DEEPEN INTO THE SOUTHEASTERN U.S. WITH
SOME ASSOCIATED MOISTURE INCREASE AHEAD OF FRONTAL BAND PUSHING
THROUGH GA. GFS HAS THE RIGHT TREND WITH HIGHER POPS NORTH VERSUS
SOUTH BUT OVERALL VALUES LOOK TOO HIGH AND HAVE TRIMMED DOWN...
WITH 50-60 FAR NORTH TO 30-35 PERCENT FAR SOUTH. SOUTHWARD TREK OF
RIDGE AXIS WILL FURTHER HAMPER SEA BREEZE FORMATION...AND LIKELY
LIMIT IT TO REMAINING NEAR THE COAST TREASURE COAST AREA ONLY.

SUN...GFS DIGS HIGHER MOISTURE BAND FARTHER SOUTH THAN THE NAM SUN
PUTTING GREATEST RAIN CHANCES OVER CENTRAL PORTIONS OF THE CWA. WILL
LEAN TOWARD THE NAM AS IT HAS BEEN MORE CONSISTENT AND MATCHES WILL
WITH OUR CURRENT FORECAST. HIGHEST POPS WILL THEN CONTINUE TO BE
FROM ORLANDO AREA NORTHWARD AROUND 50% WITH 40% FARTHER SOUTH. LOW
LEVEL FLOW LOOKS TO WEAKEN SOUTH OF THE CAPE WHICH SHOULD ALLOW
DEVELOPMENT AND INLAND MOVEMENT OF THE EAST COAST SEA BREEZE IN THIS
AREA. ANY SHOWERS AND STORMS THAT FORM ALONG THE BOUNDARY WILL THEN
MOVE SLOWLY EASTWARD UNDER A SLIGHTLY WEAKER W/SW STEERING FLOW.
GREATER CLOUD COVER OVER THE NORTH WILL LEAD TO COOLER TEMPS WITH
HIGHS IN THE UPPER 80S/NEAR 90...WHILE FARTHER SOUTH WILL SEE MAX
TEMPS IN THE LOW 90S.

...PREVIOUS DISCUSSION...

MON-THU...THE GFS AND ECMWF REMAIN CONSISTENT IN THEIR RESPECTIVE
SOLUTIONS SHOWING A VERY DIFFERENT UPPER LEVEL EVOLUTION. THE GFS
CONTINUES TO SHOW THE SOUTHERN END OF THE UPPER TROUGH PINCHING OFF
OVER THE GULF OF MEXICO AND RETROGRADING WESTWARD AS THE STRONG
CENTRAL ATLC UPPER RIDGE BUILDS SW ACROSS FL BY THE END OF THE WEEK.
THIS PRODUCES A SIGNIFICANT CHANGE IN OUR WEATHER PATTERN WITH DEEP
EASTERLY FLOW AND EXPOSES US TO A TROPICAL WAVE MOVING W/NW AROUND
PERIPHERY OF ATLC SFC HIGH. GFS SHOWS DEEP TROPICAL MOISTURE
OVERSPREADING THE AREA TUE-THU WITH HIGH RAIN CHANCES. BUT THIS
SOLUTION LOOKS A LITTLE SUSPECT SINCE A POSITIVE PHASE OF THE PNA
PATTERN IS FORECAST TO CONTINUE THE NEXT COUPLE WEEKS...WHICH
FEATURES BELOW NORMAL HEIGHTS OVER THE SE U.S. HARD TO SEE A 594 DM
UPPER HIGH SETTING UP OVER FL.

MEANWHILE...THE ECMWF MAINTAINS AT LEAST WEAK UPPER TROUGHING OVER
THE SE U.S. AND HOLDS OFF THE CENTRAL ATLC HIGH. SO DEEP
EASTERLIES DO NOT MATERIALIZE. THE RESULTING SOUTHERLY FLOW OVER
THE SW ATLC PULLS THE TROPICAL WAVE NORTHWARD EAST OF FL KEEPING
THE HEAVIEST PCPN EAST OF THE AREA. SO CONFIDENCE IS LOW IN THE
EXTENDED FCST BUT WOULD NOT BE SURPRISED IF TH

&&

.AVIATION...ISOLD REDUCTIONS FROM TSRA OCCURRING OVER INTERIOR.
CONTINUED MOTION TOWARD THE COAST THROUGH LATE AFTN WITH COVERAGE
BECOMING SCT E COAST COUNTIES. DIURNAL ACTIVITY WILL WIND DOWN
AFTER SUNSET...BCMG VFR ALL SITES BY AROUND 18/01Z.

&&

.MARINE...DLM RIDGE AXIS OVER THE FAR SRN PENINSULA WILL GENERATE
A LIGHT TO MODERATE W/SW BREEZE ACROSS THE LCL ATLC THRU TONIGHT.
SFC/BNDRY LYR WNDS MAY SHIFT TO THE S FOR A FEW HOURS THIS AFTN
ALONG THE COAST S OF CAPE CANAVERAL...BUT NO TRUE SEA BREEZE
XPCTD. FETCH PROTECTED SEAS DUE TO THE OFFSHORE FLOW...1-2FT
NEARSHORE AND 2-3FT OFFSHORE.

GFS SHOWS RIDGE AXIS LIFTING NORTH OF THE WATERS MON AND TUE WITH
INCREASING EASTERLY WINDS AROUND 15 KNOTS. SEAS WILL BE 1-2 FT
NEARSHORE THIS WEEKEND...3 FT OFFSHORE BUT MAY BUILD 4-5 FT
OFFSHORE MID WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  90  74  89 /  20  60  30  50
MCO  76  90  75  90 /  10  50  30  50
MLB  75  90  73  89 /  10  40  20  40
VRB  75  92  73  90 /  10  40  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...GLITTO
LONG TERM....WEITLICH
Hazardous weather outlook, Jul 17, 6:10 AM EDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
610 AM EDT FRI JUL 17 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-172215-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
610 AM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
STEADY WEST TO SOUTHWEST WINDS WILL PREVAIL TODAY AND ARE EXPECTED
TO SUPPRESS THE FORMATION OF THE EAST COAST SEA BREEZE. THIS WILL
LIMIT AFTERNOON THUNDERSTORM COVERAGE...WITH THE HIGHEST COVERAGE
EXPECTED OVER THE COASTAL COUNTIES. CLOUD-TO-GROUND LIGHTNING WILL
BE THE PRIMARY THREAT...ESPECIALLY FROM MID AFTERNOON THROUGH
EARLY EVENING. SOME OF THE STORMS MAY PRODUCE STRONG WIND GUSTS UP
TO 45 MPH AS WELL. SEEK STURDY SHELTER WELL IN ADVANCE OF
THREATENING WEATHER. DEADLY LIGHTNING OFTEN STRIKES WELL OUTSIDE
THE RAIN SHAFT OF A THUNDERSTORM.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM IN THE MID TO LATE
AFTERNOON HOURS AND MOVE OFFSHORE UNDER THE INFLUENCE OF A
MODERATE SOUTHWEST FLOW. A FEW OF THESE STORMS COULD PRODUCE
SURFACE WIND GUSTS TO 40 KNOTS...MAINLY SOUTH OF THE CAPE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
STORM COVERAGE WILL REMAIN SCATTERED INTO THE MIDDLE OF NEXT
WEEK...WITH THE BEST CHANCE FOR STORM FORMATION ALONG THE SEA
BREEZE BOUNDARY COLLISIONS. THESE ARE EXPECTED TO OCCUR OVER THE
COASTAL COUNTIES. ISOLATED STRONG STORMS WILL BE POSSIBLE. CLOUD-
TO-GROUND LIGHTNING WILL BE THE PRIMARY STORM THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

BRAGAW

In the hours before

Local storm report, Jul 17, 5:53 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
553 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND GST     2 SSW MERRITT ISLAND WI 28.62N 80.72W
07/17/2009  M43 MPH          BREVARD            FL   ASOS

            SHUTTLE LANDING FACILITY MEASURED WIND GUST TO 37 KNOTS /
            43 MPH FROM 310 DEGREES.

&&

JRC

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 9:44 PM EDTSpecial Marine WarningMLB33 min
Jul 17, 4:35 PM EDTSpecial Marine WarningMLB115 min
Jul 17, 6:01 PM EDTSpecial Marine WarningMLB89 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.